Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 23, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Oct 3, 2023, 4:29 PM CDT for Buffalo County, Sherman County, Nebraska. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2023, 4:29 PM CDT (21:29 UTC)
- Expired
- Oct 3, 2023, 5:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Buffalo County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 4:34 PM CDT | TSTM WND DMG | 2 Wnw Pleasanton, NE | Emergency management reported crop damage in the area, at least one pivot downed, and damage to large trees at a nearby farm. Time estimated from radar. |
| Oct 3, 4:35 PM CDT | TSTM WND DMG | 5 Nw Pleasanton, NE | Report via Facebook of 3 damaged pivots in the area. Time estimated. |
| Oct 3, 4:45 PM CDT | TORNADO | 4 E Hazard, NE | Brief touchdown of a weak tornado east of Hazard caused minor damage to a home and tree damage in the area. |
| Oct 3, 4:46 PM CDT | TORNADO | 4 E Hazard, NE | A brief tornado occurred east of Hazard. Damage at a farmstead included damage to gutters and fascia on the west side of the home, and significant damage to a large tree on the property. Leaves and debris were smattered on the east side of the house. Minor tre |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
730
WFUS53 KGID 032129
TORGID
NEC019-163-032200-
/O.NEW.KGID.TO.W.0023.231003T2129Z-231003T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
429 PM CDT Tue Oct 3 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Buffalo County in south central Nebraska...
South central Sherman County in central Nebraska...
* Until 500 PM CDT.
* At 429 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pleasanton, or 17 miles north of Kearney, moving
northeast at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pleasanton around 435 PM CDT.
Poole around 440 PM CDT.
Ravenna around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4084 9918 4098 9927 4118 9889 4095 9875
TIME...MOT...LOC 2129Z 241DEG 34KT 4095 9915
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Hickford1 follow-up statement
202
WWUS53 KGID 032146
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
446 PM CDT Tue Oct 3 2023
NEC019-163-032200-
/O.CON.KGID.TO.W.0023.000000T0000Z-231003T2200Z/
Buffalo NE-Sherman NE-
446 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTH
CENTRAL BUFFALO AND SOUTH CENTRAL SHERMAN COUNTIES...
At 445 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ravenna, or 25 miles north of Kearney, moving
northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Buffalo and south central Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4095 9900 4105 9911 4108 9908 4118 9889
4102 9879
TIME...MOT...LOC 2145Z 226DEG 47KT 4106 9893
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HickfordWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Oct 3, 2:56 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 3, 2:56 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 256 PM CDT Tue Oct 3 2023 .DISCUSSION...(This evening through Tuesday) Issued at 256 PM CDT Tue Oct 3 2023 Key Messages: * Severe weather risk in the first 6-7 hours of the forecast is foremost key message. * Increasing likelihood of freezing/sub-freezing temperatures Saturday morning (coldest morning), which seems to be a bit colder and more widespread in recent model runs. * After tonight...and aside from a trace/passing showers rain event early Friday,the forecast is dry. Satellite imagery clearing depicts a sharp short wave lifting into east central Colorado at this time. Ahead of the wave, thunderstorms have fired, albeit maybe a bit farther west that expected. While the dynamics are there, instability has been marginal due to limited low level moisture. Dewpoints are not terrible for October 3rd, but when combined with lots of cloud cover the previous six hours, instability has been somewhat limited. Shear is strong and possibly a touch too strong. Nonetheless, a severe thunderstorm is posted for western areas through 8 pm, and this reasonable as the strong upper dynamics move into that region of best instability profile. Eventually a more organized line type structure will develop and the line will translate more west to east than the current rapidly northeast movement of individual thunderstorms. Overall tornado risk is somewhat higher than climatology obviously, but shear profiles do favor more straight-line hodographs and thus straight-line winds rather than tornadoes, and so the main focus is hail and wind gusts. Eventually, the clusters of storms will organize into a line structure by 5-6-7pm and move east. With strong dynamics the push of the storms should be quickly east in the early evening with localized wind gusts/hail possible. However, once the sun goes down this time of year (about 7:15 pm), it can be hard to sustain intense convection, especially given seemingly lacking instability to start with. All of the storms should clear the eastern/southeast forecast area by about 9 pm with rapid clearing thereafter. Looking ahead...after several days of temperatures averaging nearly 20 degrees above normal, the next few days are at or below normal before warming returns. Wednesday brings a nice day to the region, with surface high pressure quickly moving into the area by afternoon. Temperatures will be much closer to normal for early October. Another quick moving, but dry front, will rapidly move through early Thursday and shift winds to the northwest and keep temperatures at or slightly below seasonal normals. A bit more cloud cover will linger in the morning but should give way to afternoon sunshine. The main cold push is the strong front which trails its way across the area late Thursday night/early Friday morning. This is the coldest air of the fall season with gusty northwest winds all day Friday. The European model is pretty aggressive with at least some showers accompanying the front, but other models not so much. The small chance for showers late Thursday night and Friday morning is primarily reflective of the European models output to be honest, as the GFS/CMC are mostly dry. right now, whatever falls, if anything, should be light and remain a very limited, if not dry event. Its the temperatures that matter behind the front. Models/guidance seems to be hedging colder, thanks to the surface ridge axis forecast to settle right across the forecast Saturday morning. Freeze potential (32 degrees or less) for much of the forecast is looking higher, with even some hard freeze potential (28 degrees) in the favored cold areas around Lexington, Ord and Greeley. About the only area currently forecast to escape a freeze are parts of Mitchell, Jewell and Osborne counties. However, we have seen valleys across north central Kansas easily getting colder than expected in years past, so I am not sure any part of the area is out of the woods for a freeze. Bottom line is late Friday night and Saturday is a solid frost/freeze headline timeframe at this point. Saturday night will be another chilly night (30s) but not as cold in general. We will reevaluate the need for frost/freeze headlines for Saturday night/early Sunday after seeing how the previous night pans out. After that, its upper level ridging and dry conditions. Ensembles point toward above normal temperatures, and once again really quite pleasant for the time of year. Winds will also drop off again and actually look pretty light Sunday through Tuesday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1229 PM CDT Tue Oct 3 2023 The main challenge for the forecast is within the first 9 hours. Some showers moving through the KGRI now will pass east and leave a break for a couple hours, before more widespread thunderstorms develop in advance of an approaching shortwave in Colorado. Included a prevailing thunderstorms for the late afternoon hours for both locations, before a cold front moves through and sweeps things east by early evening. The front/storms will exit Kearney first and Grand Island about an hour later. Some MVFR ceilings and visibilities are expected with the afternoon precipitation for 3-4 hours due to the fairly widespread coverage expected. Once the actual thunderstorms/front clears both airports, VFR conditions are expected overnight with only passing high clouds and westerly winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...NOAA/NWS/Moritz AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Oct 3, 1:56 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 156 PM CDT Tue Oct 3 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 156 PM CDT Tue Oct 3 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A severe thunderstorm watch is posted for parts of south central Nebraska and north central Kansas until 8 pm, and includes areas generally along and west of a line from Greeley Nebraska, to Red Cloud, to Osborne Kansas. Thunderstorms will increase in coverage across most of the area this afternoon. Through 6 pm, severe thunderstorms capable of large hail to the size of tennis balls and damaging thunderstorm winds will be possible, especially in the watch area. An isolated tornado can't be ruled out either. The thunderstorms this afternoon should generally move northeast at speeds up to 45 mph. Between 5 and 7 pm, thunderstorms will become more organized into a line and move from west to east across the area. The main hazard with the line will be wind gusts in excess of 60 mph, though there will still be some risk for quarter to half dollar size hail into the early evening hours. All of the storms will move east and out of the area by 10 pm tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Sub-freezing temperatures are looking more likely Friday night into Saturday morning across a good portion of the area. Lows should easily dip into the lower 30s across much of the area, with some locations west and north of Grand Island possibly dropping into the upper 20s. This could harm outdoor vegetation and damage unprotected hoses and sprinklers. Saturday night and early Sunday morning is expected to be a bit warmer, but areas of frost are possible again as temperatures dip to the mid 30s. .SPOTTER INFORMATION STATEMENT... Reports of severe weather and rainfall will be greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Oct 3, 3:30 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 PM CDT Tue Oct 3 2023
KSZ005-017-032100-
Rooks KS-Phillips KS-
330 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES THROUGH 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nicodemus, or 14 miles northeast of Hill City, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Speed around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas.
&&
LAT...LON 3938 9960 3957 9960 3957 9963 3964 9963
3985 9948 3970 9919 3936 9957
TIME...MOT...LOC 2030Z 215DEG 33KT 3948 9962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPLocal storm report, Oct 3, 3:54 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
354 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Tstm Wnd Gst 3 WSW Speed 39.67N 99.47W
10/03/2023 M58 MPH Phillips KS Mesonet
Mesonet report of 58 mph winds.
&&Local storm report, Oct 3, 4:04 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
404 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 5 N Arapahoe 40.38N 99.90W
10/03/2023 E1.00 inch Gosper NE Public
Video on social media of quarter size hail
and 50 mph winds north of Arapahoe.
&&Local storm report, Oct 3, 4:05 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
405 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Hail Overton 40.74N 99.54W
10/03/2023 M0.88 inch Dawson NE Trained Spotter
40-50 mph wind in addition to the hail.
&&Local storm report, Oct 3, 4:17 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
417 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 1 NNW Phillipsburg 39.77N 99.33W
10/03/2023 E1.75 inch Phillips KS Emergency Mngr
Emergency manager reports golf ball size
hail on the north edge of Phillipsburg.
&&Local storm report, Oct 3, 4:25 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
425 PM CDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail Alma 40.10N 99.37W
10/03/2023 E1.75 inch Harlan NE Public
Photo on social media of golf ball size
hail.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:05 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 40 min |
| Oct 3, 2:20 PM CDT | Special Weather Statement | GID | Gosper | 25 min |
| Oct 3, 2:30 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 30 min |
| Oct 3, 2:47 PM CDT | Special Weather Statement | GID | Dawson | 43 min |
| Oct 3, 2:55 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 35 min |
| Oct 3, 3:27 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper, Phelps | 33 min |
| Oct 3, 3:30 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 15 min |
| Oct 3, 3:56 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman | 49 min |
| Oct 3, 4:06 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 24 min |
| Oct 3, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 34 min |
| Oct 3, 4:16 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 29 min |
| Oct 3, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 39 min |
| Oct 3, 4:29 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Kearney, Phelps | 31 min |
| Oct 3, 4:37 PM CDT | Tornado Warning | GID | Furnas | 23 min |
| Oct 3, 4:40 PM CDT | Tornado Warning | GID | Franklin, Kearney | 20 min |
| Oct 3, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 47 min |
| Oct 3, 4:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 30 min |
| Oct 3, 4:49 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Kearney, Phelps | 26 min |
| Oct 3, 5:00 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance, Sherman | 45 min |
| Oct 3, 5:05 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Kearney | 40 min |
| Oct 3, 5:07 PM CDT | Tornado Warning | GID | Phelps | 23 min |
| Oct 3, 5:15 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Franklin, Harlan, Kearney, Phelps | 30 min |
| Oct 3, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 44 min |
| Oct 3, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 27 min |
| Oct 3, 5:43 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Nance | 19 min |
| Oct 3, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 31 min |
| Oct 3, 5:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hamilton, York | 17 min |
| Oct 3, 6:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 4 more | 51 min |
| Oct 3, 6:22 PM CDT | Special Weather Statement | GID | Greeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more | 38 min |
| Oct 3, 6:35 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk, York | 40 min |
| Oct 3, 6:56 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer, York | 34 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.